Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 144, NWS Pueblo, CO

September 17, 2001Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 17, 2001, 6:05 PM MDT for Huerfano County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 17, 2001, 6:05 PM MDT (00:05 UTC)
Expired
Sep 17, 2001, 7:00 PM MDT
In force
55 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 80 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS55 KPUB 180006
SVRPUB
COC055-180100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
605 PM MDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 605 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED        
  A SEVERE THUNDERSTORM OVER   NORTHEASTERN HUERFANO COUNTY...OR     
  ABOUT 19 MILES NORTHEAST OF   WALSENBURG...MOVING SOUTHEAST AT 30  
  MPH.

* SOME LOCATIONS AFFECTED WILL BE MAINLY OPEN COUNTRY OF... 
  EASTERN HUERFANO COUNTY

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3786 10462 3777 10464 3773 10455 3780 10443

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:55 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 17, 2:55 PM MDT, 3 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
255 PM MDT MON SEP 17 2001

...MAIN CONCERNS SEVERE WX POTENTIAL THIS EVENING...

CURRENTLY...STRONG UPPER TROUGH MOVING INTO WESTERN COLORADO...WITH
80+ ULJ MOVING ACROSS SOUTHERN COLORADO/NORTHERN NEW MEXICO BORDER.
LOWERING SURFACE PRESSURES ACROSS NORTHEASTERN NEW MEXICO...IN
RESPONSE TO UPPER TROUGH...HAVE BROUGHT EAST TO NORTHEAST SURFACE
WINDS ACROSS THE THE EASTERN PLAINS...TAPPING INTO RICH LOW LEVEL
MOISTURE. WITH UPPER TROUGH MOVING ACROSS THE AREA...0-6KM SHEARS OF
40 TO 50 KTS ACROSS THE PLAINS THROUGH THE EVENING...AND ABUNDANT
LOW LEVEL MOISTURE...HAVE PROMPTED THE ISSUANCE OF A SEVERE
THUNDERSTORM WATCH ACROSS MUCH OF THE EASTERN PLAINS THIS EVENING.
A FEW SUPERCELL THUNDERSTORMS LOOK POSSIBLE THIS EVENING...WITH
LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WINDS TO 60 MPH THE MAIN
THREAT.

UPPER TROUGH QUICKLY MOVES ACROSS THE AREA TONIGHT...WITH STRONG
SUBSIDENCE TAKING HOLD AREA WIDE BY TUESDAY AFTERNOON...IN COOL
NORTHWEST FLOW ALOFT. COULD SEE A FEW MORNING SHOWERS ACROSS THE
PLAINS AND EASTERN MOUNTAINS...BUT SHOULD SEE GENERALLY PARTLY CLOUDY
SKIES AREA WIDE BY AFTERNOON. WILL SEE COOL TEMPS IN WEAK CAA...
UPPER 60S AND 70S ACROSS THE PLAINS...50S AND 60S MOUNTAINS.

FOR WEDNESDAY THROUGH THURSDAY...SHOULD SEE SEASONABLE WEATHER
RETURNING AREA WIDE WITH NO NOTABLE DISTURBANCES MOVING IN WEAK ZONAL
FLOW ALOFT. AVN/MRF CONTINUES TRENDS OF AFTERNOON SHOWERS ACROSS
THE MOUNTAINS THURSDAY. WITH STEEP LAPSE RATES BEING PROGGED...WILL
KEEP SLIGHT CHANCES FOR AFTERNOON SHOWERS MOUNTAINS IN CURRENT
ZONES...THOUGH MOISTURE WILL BE IN QUESTION.

IN THE EXTENDED...FRIDAY THROUGH MONDAY...LATEST MODELS CONTINUE
MAINLY ZONAL FLOW PATTERN WITH A FEW MINOR...HARD TO TIME
DISTURBANCES MOVING THROUGH THE FLOW. ALSO CONTINUE TO MOVE A
SYSTEM ACROSS THE NORTHERN TIER OF STATES FRIDAY...WITH A WEAK
UPSLOPE SURGE POSSIBLE SATURDAY. AGAIN LOOKS TO STAY NORTH OF AREA
AND WILL WAIT A FORM MORE RUNS TO SEE HOW IT PANS OUT. SO...WILL
KEEP THE EXTENDED DRY ALL AREAS...WITH RATHER SEASONABLE TEMPS
THROUGH MONDAY.

PUB...NONE.

MW

In the hours before

Local storm report, Sep 17, 5:35 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    1S ORDWAY                 CO   1.75 INCH HAIL
09/17/01   CROWLEY

0435 PM    2SW ORDWAY                CO   0.75 INCH HAIL
09/17/01   CROWLEY

0507 PM    4N SWINK                  CO   1.75 INCH HAIL
09/17/01   OTERO

0525 PM    2N LA JUNTA               CO   2.00 INCH HAIL
09/17/01   OTERO

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.